Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


New to ART, extreme swelling
Feb 18, 2007

I'm writing from Ethiopia, concerning my mother who was diagnosed HIV positive about a year ago. Her CD4 count has recently dropped to about 220 and her doctor felt that it was time to start ART. There are few treatments available here, provided by USAID because they are otherwise unaffordable for us.

She has had a burning sensation in her face which spread to all her skin, and also faced extreme swelling, to the point where her skin drips with some kind of liquid and to where she can't bend over. She's gained 10 kilos in two weeks.

She was taking Stavudine, Efavirenz, Lamivudine, Avostav, and another medication which I don't have the name of. The doctor has stopped them all for now, and is treating her with antibiotic pills and cream, and another pill to reduce allergic reations.

I haven't been able to find anything about this kind of reaction to ART.

1. What's a good way to reduce the swelling? She's getting very discouraged about seeking treatment in general.

2. Do you have any information about it which I can pass on to my mother to encourage her to continue the treatment, or which may help the doctors here know how to proceed?

3. When should she return to treatment? Do you know which medication might be causing this swelling? And should she return to the same medicines or is there one in particular which should be swapped out with an alternative?

Response from Dr. Conway

I am very sorry to hear about what is happening to your mother. Treatment of the swelling should probably include the cream and the pills your doctor is already giving her. In some cases, we have used oral steroids to help with this, as long as we didn't think that the problem may be linked to an infection or something that could be made worse by the steroids. In most cases, this imporves when the treatment is stopped, although it may take some time. Of the medications she is taking, the Efavirenz is probably the cause, as it is associated with a low frequency of such severe skin and allergic reactions. When treatment is restarted (as soon as this reaction is better), she should use a regimen that does not include either Efavirenz or Nevirapine, as they can both cause the same side effect.



Previous
HIV and HERPES
Next
Any specific HIV concerns with Liposuction?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement